Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 53, NWS Springfield, MO

May 20, 2019Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this tornado warning at May 20, 2019, 4:19 PM CDT for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 26 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2019, 4:19 PM CDT (21:19 UTC)
Expired
May 20, 2019, 4:45 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:19 PM CDTTORNADO2 Sse Chicopee, KSEND POINT OF WEIR EF-1 TORNADO. NUMEROUS TREES AND OUTBUILINGS DAMAGED.
May 20, 4:23 PM CDTTORNADO3 Se Chicopee, KSSTARTING POINT FOR PITTSBURG, KS EF-1 TORNADO. NUMEROUS TREES SNAPPED. NUMEROUS HOMES WITH ROOF LOSS. OUTBUILINGS DESTROYED.
May 20, 4:23 PM CDTTORNADO3 Sse Chicopee, KSTORNADO REPORTED ON THE GROUND.
May 20, 4:34 PM CDTTORNADO3 Se Mindenmines, MOEND POINT FOR PITTSBURG, KS EF-1 TORNADO. NUMEROUS TREES SNAPPED. NUMEROUS HOMES WITH ROOF LOSS. OUTBUILDINGS DESTROYED.
May 20, 4:36 PM CDTTORNADO5 S Mindenmines, MOTORNADO WENT THROUGH AREA CAUSING HOUSE AND BUILDING DAMAGE ALONG WITH POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WFUS53 KSGF 202119 RRA
TORSGF
KSC021-037-MOC011-097-202145-
/O.NEW.KSGF.TO.W.0053.190520T2119Z-190520T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
419 PM CDT Mon May 20 2019

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northeastern Cherokee County in southeastern Kansas...
  Southeastern Crawford County in southeastern Kansas...
  Southwestern Barton County in southwestern Missouri...
  Northwestern Jasper County in southwestern Missouri...

* Until 445 PM CDT.
    
* At 418 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Weir, or near Pittsburg, moving northeast at 45
  mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Pittsburg...                      Prairie State Park...
  Frontenac...                      Jasper...
  Cherokee...                       Weir...
  Scammon...                        Chicopee...
  Nashville...                      Mindenmines...
  Asbury...                         Opolis...
  Iantha...                         

This includes Interstate 49 near mile marker 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3755 9441 3734 9429 3722 9480 3738 9487
TIME...MOT...LOC 2118Z 246DEG 41KT 3735 9472 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Wise
2 follow-up statements
219 
WWUS53 KSGF 202121
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
421 PM CDT Mon May 20 2019

KSC021-037-MOC011-097-202145-
/O.CON.KSGF.TO.W.0053.000000T0000Z-190520T2145Z/
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
421 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN CHEROKEE...SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON
AND NORTHWESTERN JASPER COUNTIES...
    
At 420 PM CDT, a confirmed tornado was located near Pittsburg, moving
northeast at 45 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Law enforcement confirmed tornado. 

IMPACT...Flying debris 
         will be dangerous to those caught without shelter. Mobile 
         homes will be damaged or destroyed. Damage to roofs, 
         windows, and vehicles will occur.  Tree damage is likely.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Jasper...
Cherokee...                       Weir...
Scammon...                        Chicopee...
Nashville...                      Mindenmines...
Asbury...                         Opolis...
Iantha...                         

This includes Interstate 49 near mile marker 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3755 9441 3734 9429 3722 9480 3738 9487
TIME...MOT...LOC 2120Z 246DEG 41KT 3736 9468 

TORNADO...OBSERVED
HAIL...1.50IN

$$

Wise
829 
WWUS53 KSGF 202132
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
432 PM CDT Mon May 20 2019

KSC021-037-202141-
/O.CAN.KSGF.TO.W.0053.000000T0000Z-190520T2145Z/
Cherokee KS-Crawford KS-
432 PM CDT Mon May 20 2019

...THE TORNADO WARNING FOR NORTHEASTERN CHEROKEE AND SOUTHEASTERN
CRAWFORD COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3754 9440 3749 9437 3734 9429 3732 9462
      3746 9462
TIME...MOT...LOC 2131Z 247DEG 41KT 3741 9454 

$$

MOC011-097-202145-
/O.CON.KSGF.TO.W.0053.000000T0000Z-190520T2145Z/
Barton MO-Jasper MO-
432 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES...
    
At 431 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mindenmines, or 8 miles east of Pittsburg, moving
northeast at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jasper...                         Nashville...
Mindenmines...                    Oakton...
Iantha...                         Opolis...

This includes Interstate 49 near mile marker 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3754 9440 3749 9437 3734 9429 3732 9462
      3746 9462
TIME...MOT...LOC 2131Z 247DEG 41KT 3741 9454 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Wise

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 20, 12:56 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 20, 12:56 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1256 PM CDT Mon May 20 2019

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Mon May 20 2019

Surface high pressure currently over the region will push
northeast of the region through this morning by a strong storm
system currently developing across the plains.

Deep southwest flow aloft will bring a vigorous upper level short
wave into the Ozarks as an upper level jet noses into the area.
Additionally, a low level jet will begin to move into the area
through today and into tonight.

With southerly flow, moisture and instability will increase
rapidly late this afternoon and into the evening. Models spread
between 800-1500 j/kg of ML CAPE and from 1.8 to 2 inches of
precipitable water into the southwestern Missouri by 00z.

These ingredients will provide the fuel for severe thunderstorms
this afternoon and through tonight. This will also provide the
moisture for areas of heavy rainfall. Where these occur will be
determined by where a northward moving warm front becomes
positioned.

This front will provide a significant focus for where severe
storms and flooding rains occur. There are some differences in
short term/CAMS models and global models in where the heaviest
rains falls. Have leaned towards the short term/Cams and
ECMWF/UKMET precipitation outputs since the GFS/NAM are currently
outliers and farther north with the axis of heavy rainfall.

With such a dynamic system, all modes of severe weather will be
possible this afternoon and into tonight. Large hail to golf
balls, damaging winds, and tornadoes are expected this afternoon
and through tonight. Areas along and west of I-49 will have the
best potential for the most significant storms.

A Flash Flood Watch has been expanded eastward to along the
Highway 65 corridor and will now start at 1 pm today.

.LONG TERM...(Tuesday through Sunday)
Issued at 241 AM CDT Mon May 20 2019

Showers and storms will be ongoing into Tuesday morning as the
storm system moves across the plains. The system will begin to
lift north and swing a cold front through the Ozarks during the
day Tuesday. This is expected to be a strongly forced squall line
or possible QLCS with continuing chances for severe weather and
heavy rainfall. The cold front is expected to move east of the
area by Tuesday evening.

A brief rain free period is then expected through Wednesday
evening. However, as todays storm continues to lift north, another
warm front will lift into the area Wednesday night into Thursday
and bring another round of rainfall to the area.

Southwest flow aloft will continue through the end of the week
and into the weekend with several shortwaves moving through the
flow and brining additional rounds of rain as we head into the
Memorial Day weekend. Where the rain occurs will depend on the
strength of high pressure over the southeast conus and how far
north the associated ridge will make it. Either way, temperatures
this weekend will be warmer with highs in the 80s region wide.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 20 2019

Several rounds of thunderstorms are expected through the TAF
period, with large hail, damaging winds, and isolated tornadoes
possible with each round. Initial storms this afternoon will
mainly have a large hail threat, transitioning to all threats
tonight. A line of severe thunderstorms will move west to east
across the area from mid day Tuesday through Tuesday evening, with
damaging winds and isolated tornadoes the primary severe weather
risks. Pilots flying in and out of airports in the area will have
to monitor these threats closely. Low level wind shear is expected
tonight with strong southerly low level flow.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for MOZ066-077>079-
     088>090-093>095-101>104.

KS...Flash Flood Watch through Tuesday evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Titus
Hazardous weather outlook, May 20, 3:13 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
313 PM CDT Mon May 20 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
313 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Extreme flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms are expected to impact areas
 mainly along and west of Highway 65 into this evening as an
 unstable airmass interacts with warm front moving northward
 across the region. The main threat will be large hail to the
 size of golf balls and damaging winds up to 70 mph.

 Late this evening, and tonight, severe weather is expected to
 continue with all modes of severe weather possible.

 Moderate to heavy rainfall will bring the potential for
 flooding, mainly along and west of Highway 65 this afternoon
 through tonight. Multiple rounds of storms are expected to occur
 with 1 to 4 inches of rain possible. Some localized rainfall
 amounts may exceed 5 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 On Tuesday another round of strong to severe storms will be
 possible across the entire region as a strong storm system
 approaches the area. All modes of severe weather will be
 possible.

 The potential for flooding will continue Tuesday, as additional
 moderate to heavy rainfall is expected.

 Intermittent storm activity is expected through the end of next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next six hours for
  southwest Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 20, 1:43 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             BAXTER SPRINGS          37.02N 94.73W
05/20/2019  E0.70 INCH       CHEROKEE           KS   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN BAXTER SPRINGS.

&&

CKR
Local storm report, May 20, 2:08 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             NEOSHO                  36.87N 94.37W
05/20/2019  E0.70 INCH       NEWTON             MO   LAW ENFORCEMENT

            DIME SIZED HAIL IN NEOSHO.

&&

CKR
Local storm report, May 20, 2:18 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             2 SE GRANBY             36.90N 94.23W
05/20/2019  E1.00 INCH       NEWTON             MO   PUBLIC

            QUARTER SIZE HAIL REPORTED 2SE OF GRANBY
            MISSOURI. PUBLIC REPORT RELAYED VIA MEDIA.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:13 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton62 min
May 20, 2:07 PM CDTRiver Flood WarningSGFVernon19 days
May 20, 2:07 PM CDTRiver Flood WarningSGFVernon11 days
May 20, 2:07 PM CDTRiver Flood WarningSGFBates, Vernon61 days
May 20, 2:07 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton38 min
May 20, 4:08 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper52 min
May 20, 4:19 PM CDTTornado WarningSGFBarton, Jasper26 min
May 20, 4:36 PM CDTTornado WarningSGFBarton, Vernon24 min
May 20, 4:55 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Vernon34 min
May 20, 4:57 PM CDTRiver Flood WarningSGFJasper4 days
May 20, 4:57 PM CDTRiver Flood WarningSGFJasper6 days
May 20, 4:59 PM CDTSevere Thunderstorm WarningSGFJasper, Newton46 min
May 20, 5:24 PM CDTTornado WarningSGFJasper, Newton36 min
May 20, 5:31 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
May 20, 5:36 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton39 min
May 20, 6:06 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence39 min
May 20, 6:22 PM CDTAreal Flood AdvisorySGFBarton, Jasper6 hr
May 20, 6:23 PM CDTTornado WarningSGFCedar, Dade37 min
May 20, 6:36 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence39 min
May 20, 6:54 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk66 min
May 20, 2:07 PM CDTRiver Flood WarningSGFBourbon69 hr
May 20, 4:57 PM CDTRiver Flood WarningSGFCherokee6 days

Nearby

Tornado Warnings in Missouri, 2019Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.